• Woke up with severe back and neck pain exactly 1 wk after Nulasta shot, 8 days after 1st chemo treatment. IS THIS NORMAL?

    Asked by kymba42 on Wednesday, November 14, 2012

    Woke up with severe back and neck pain exactly 1 wk after Nulasta shot, 8 days after 1st chemo treatment. IS THIS NORMAL?

    The pain was so intense, when I sneezed, I could feel the weakness in my lower spine, scared me.

    16 Answers from the Community

    16 answers
    • Debbie's Avatar

      kymba - I don't think there are any "normals". I've had different side effects with each Nulasta shot. Yesterday's shot kicked in within the first hour (hip and thigh aches). The shot two weeks ago had me in tears 8 days later. It's a roller coaster ride fore sure. Hang in there....

      almost 4 years ago
    • lynn1950's Avatar

      Have you heard of taking Claritin for Neulasta's side effects? Ask your oncologist. I didn't know about it when I was in chemo, but I've heard it is really effective reducing pain.

      almost 4 years ago
    • nancyjac's Avatar

      My neulasta side effects started about 36-48 hours after the shot. I never had severe (i.e sharp) pain but I was very achy and sore all over. I think it is more likely that your side effects from chemo, or they may be unrelated. You could have pinched a nerve. I would contact your doctor.

      almost 4 years ago
    • IKickedIt's Avatar

      Oh yes! I hated the Neulasta shots, but I knew that it helped me make it to my next treatment, and each one was closer to the finish line.

      I had a general achiness for about a week after I had the shot, but what was worse was if my body was "jolted" for some reason, like a sneeze or a severe chill or the worst was a problem we had with our smoke detectors and they kept going off (bad wiring...they should be replaced every 10 years) and it was so excruciatingly painful I considered sleeping in the car that night.

      OTC Claritin (the regular) strength helped considerably. Tylenol had done nothing. But the nurses and doctor told me to try the Claritin and although it didn't eliminate the aches, it helped quite a bit.

      almost 4 years ago
    • JennyMiller's Avatar

      I was very fortunate to read about Claritin on this site before my first Neulesta Shot. I took Claritin (NOT Claritin D) the day before, day of and couple days after Neulesta Shot. It worked for me - reduced the bone pain to just about 0! My oncologist was aware that I was taking it. She told me that another patient had bone pain with first Neulesta shot -- then took Claritin for next shot and had no pain at all.

      almost 4 years ago
    • tombo's Avatar

      this is normal,,i cant believe your doctor didnt tell you this!!!,,mine didnt either,,i know ask more questions,,anyhow i get nulasta every 3 weeks,,as an infusion,,with chemo to keep bone cancer at bay,,so far soooo good,,but 3 days later,,i am in extreme pain..enough to warrent moraphine,,anyhow,,the pain takes about a week to totally subside,,so hang in there,,eat healthy,,try to exercise,,try not to be scared,,laugh hard,,pray,,ask your friends for help,,and hang in there,,i will think about you,,and send good vibes your way

      almost 4 years ago
    • tombo's Avatar

      this sight is sooo good,,what Debbie said is correct,,you never know,,my pain is in the hips and lower back and its BRUTAL,,i always get freaked out,,that my cancer has spread,,it hasnt,,remember,,some times its the cure that hurts,,,NOT the cancer

      almost 4 years ago
    • mitch's Avatar

      Hi! My Son (23 yrs old) has the Nulasta shot about every three weeks as well after Chemo. He also has the severe back pain a week or so later (yesterday as a matter of fact). Claritin does help his pain and his oncologist does recommend taking it. Hope you have a better day today :).

      almost 4 years ago
    • Mollie's Avatar

      Like Lynn said taking an antihistamine is what my grandmas Dr. Recommended. Benadryl specifically. Ask your Dr. :)))

      almost 4 years ago
    • LuvinSis' Avatar

      I'm on WhatNext as the sister of a woman with lung cancer and now have a friend starting chemo for breast cancer. I've seen mention on here before of Claritin used for Neulasta caused pain. I'm fascinated by this unique pairing of an allergy medicine (and it being specifically Claritin in its original form - no "D") for pain caused by Neulasta. Anyone have more info or a link on how/why this works?

      almost 4 years ago
    • tnblondee's Avatar

      My oncologist had me take Claritin for a couple days after the Neulasta shot. I was a little achey but didnt have any severe pain. Good Luck!

      almost 4 years ago
    • Carol-Charlie's Avatar

      I had neulasta during my chemo... They gave me the shot 24 hours after last infusion for three weeks. I took a Clariton in the AM and a Benedryl in the PM. Had joint pain... but NO intense pain. What has your oncologist told you agout the pain?

      almost 4 years ago
    • sjdsh's Avatar

      -I was just diagnosed w/breast cancer- During last chemo treatments for NHL my dr did not give me nulasta at 1st and I ended up being hospitalized for almost a week with a high fever.Was taught to inject myself at home w/nupogen for white blood count, then I was ok.But the aching pain, mostly thighs,hips&back was hard to handle.
      I was given pain meds-percocet- which helped greatly for about a week after each chemo.
      Side effects though were constipation,fatigue ect. but was able to treat these and make pain tolerable.
      -Hope you're feeling better.

      almost 4 years ago
    • bp440's Avatar

      My husband's first response to the Neulasta woke him up from a deep sleep with what he described as severe bone pain that seemed to intensify for awhile and then left him very sore for days. His oncologist told him that Neulasta is stimulating the bone marrow and the intense pain is due to the large release of histamines into the system. Claritin is prescribed to counteract the histamine release. He also prescribed that he take 2 Aleve one in the morning and one in the evening. He still gets a achey, but he never had the intense pain again. He's actually taking the Claritin daily as he has been experiencing a lot of allergies (sinus, eyes) throughout his chemotherapy.

      almost 4 years ago
    • SandiD's Avatar

      I also took Claritan with Aleve. It helped. This sounds more like chemo pain to me though. Be sure to mention it to your oncologist. Chemo sucks, but we do get through it. Good luck!

      almost 4 years ago
    • Loafer's Avatar

      I also had the aches, lower back, hips and joint pain about 24 hours after the shot and it lasted for several days. I took Tylenol which alleviated the pain. If that didnt work, i was moving on to claritin which is highly recommended on this site. Hang in there, it gets better with time.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.